Hail, Teton
- When
- June 12, 3:18 PM MST to 3:25 PM MST
- Where
- Teton County, 10.06 mi WNW of Wilson to 3.06 mi W of Wilson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.542, -111.042
The public reported quarter size hail on Teton Pass.
In a warm and unstable air to the south of a stationary front, several supercell thunderstorms developed. The storms brought large hail, in addition to strong winds that toppled many trees across western Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
In a warm and unstable air to the south of a stationary front, several supercell thunderstorms developed. The storms brought large hail, in addition to strong winds that toppled many trees across western Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 12, 2:10 PM MST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 310 PM MDT Sun Jun 12 2022 .SHORT TERM...(This evening through Monday night) Issued at 236 PM MDT Sun Jun 12 2022 Upper jet remains placed just along the MT/WY line right now, with continuous midlevel lift to go along with it. Showers and thunderstorms will continue to develop along the jet and race off to the ENE. Better inflow and sfc moisture is noted east of the Bighorn Mountains, to better fuel any thunderstorm development. A Watch will be forthcoming soon for Johnson County for the increased threat this afternoon. Thunderstorm activity farther south, generally north of the divide but away from the jet will be more isolated, and will be limited in midlevel strength and sfc moisture. Later this evening, the cold front sweep through, bringing much cooler non-summer temperatures back to the region. Wraparound flow will continue to produce rainfall tonight into Monday, with modest accumulation in the higher elevations. The precip will continue for most areas Monday night, while colder temperatures continue to filter in from the north. Temperatures across Yellowstone NP will fall below freezing, so some accumulating snowfall is possible late Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 236 PM MDT Sun Jun 12 2022 The cooler weather will stick around Tuesday and Wednesday as the trough slides through the region. Some showers may be possible Tuesday afternoon and evening with some instability in the trough, but not looking at too many precip chances otherwise. By Thursday, a ridge rebuilds across the Four Corners and brings the return of the heat. Widespread mid-80s for Thursday and mid- to upper-90s by Friday east of the Divide look likely as the ridge intensifies. Mostly dry weather will occur in the ridge as well, bringing the return of the elevated to near-critical fire weather by the later half of the week. Friday afternoon and evening could however be the first of several days of monsoonal moisture. The GFS is more bullish on this, but both it and the ECMWF show signatures for a southerly flow of monsoonal moisture into AZ/NM and northward into CO. If this moisture flow is strong enough, we could finally see some beneficial moisture across the south and southwest. This pattern looks to be the case through the weekend. This pattern will take temperatures down to more seasonal values by the weekend as well. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1136 AM MDT Sun Jun 12 2022 VFR conditions are expected to prevail at all terminals through the period. Gusty westerly winds will impact most terminals, with frequent gusts of 30 to 40 knots expected at southwest terminals during the afternoon. More widespread shower and thunderstorm activity is expected this afternoon across northern WY. KCOD, KJAC and KWRL terminals have the greatest chance of being impacted by any shower or thunderstorm activity. Gusty, erratic outflow wind and small hail are the main concerns with any stronger storms. Shower and thunderstorm activity and the gusty winds are expected to diminish around sunset. A cold front will begin to move into the region early Monday morning, with showers moving into KJAC after 08Z. A line of showers moves eastward through the morning, bringing chances for showers to most terminals by 18Z Monday. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 236 PM MDT Sun Jun 12 2022 Very dry and windy conditions will continue today for areas south of the divide, with humidity falling near 10 percent, while gusts continue around 30mph. A cold front will move across the state tonight, bringing better chances for rainfall statewide. It will also bring colder temperatures, which will in turn bring higher humidity levels to all areas. Gradual drying will return midweek, with near-critical conditions possible late week. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Straub LONG TERM...Hensley AVIATION...Hensley FIRE WEATHER...Straub
Hazardous Weather Outlook National Weather Service Riverton WY 356 AM MDT Sun Jun 12 2022 WYZ001>020-022>030-131100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 356 AM MDT Sun Jun 12 2022 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Very warm to hot, with breezy conditions this afternoon into early evening. This will create elevated fire weather conditions. A chance of thunderstorms over the northwest and north this afternoon and evening. Some storms may be strong to severe with hail, strong wind, and heavy rain possible. In the Wind River Basin, many streams, creeks, and rivers will be running around bankfull, with some minor flooding expected. See hydrological products for more details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday...Snowmelt will lessen on Monday at the higher elevations as colder air moves into the region. Some rivers and streams will continue to have high water levels. Bankfull conditions are expected at some locations with minor flooding expected. Exercise caution if recreating near any waterways, as fast flowing currents will be observed. A strong cold front passes through the area with scattered showers and thunderstorms. Some storms may be strong with small hail, strong wind, and heavy rain. Tuesday...Breezy to windy with a chance of thunderstorms. Much cooler temperatures. Saturday...A chance of thunderstorms over the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
Special Weather Statement
National Weather Service Riverton WY
402 PM MDT Sun Jun 12 2022
WYZ012-013-122230-
Jackson Hole-Teton and Gros Ventre Mountains-
402 PM MDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of southwestern Teton
County through 430 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Irwin, or 10 miles east of Swan Valley, moving
northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Teton Pass around 410 PM MDT.
Wilson around 415 PM MDT.
Jackson, Teton Village and Rendezvous Peak around 420 PM MDT.
Other locations in the path of this storm include Phelps Lake, Moose
and Kelly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4359 11105 4379 11071 4343 11040 4333 11104
TIME...MOT...LOC 2200Z 235DEG 43KT 4343 11112
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HensleyThe Pocatello radar (KSFX), 142 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
2 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
The public reported quarter size hail on Teton Pass.
The Teton County Emergency Manager reported a tree down in the town of Jackson, WY.
Several months after this event, Bridger Teton National Forest staff reached out to the NWS Riverton office and shared images and helicopter footage of a distinct path of tree damage through a thickly-forested high-elevation area that coincided with a supercell path from June 12, 2022. This area of widespread tree damage was inaccessible and not viewable to the NWS damage survey team that visited the valley nearby immediately following the event.
Post-event interrogation of radar imagery from the event shows a strong rotation couplet above this damage area. After consulting with other Great Plains NWS staff with more than 20 years of tornado-damage-determining experience, this was determined to be tornado damage. The tree fall pattern and path were consistent with strong tornadic rotation.
The EF2 designation comes from looking at the softwood damage indicator of the Enhanced Fujita Scale. Pictures show thousands of pine trees snapped at various heights, with hardly any trees remaining upright. There was some evidence of debarking in photos as well. For this reason, wind speeds were estimated to be between 128 and 131 mph, based on the upper bound for softwood trunks snapped and the expected damage for softwood debarked.
Path length and width were determined from polar-orbiting satellite data from the summer months after the event. Notable decreases in vegetation could be seen, with a clearly defined damage path.
A supercell thunderstorm moved over the Bridger Teton National Forest to the east of Jackson, WY. Strong outflow winds from the supercell downed hundreds of trees over an approximately 6 mile path. There was extensive damage to the Crystal Creek Campground, where people were trapped until the road could be cleared 24 hours later. The Grizzly Lake Trail and Gros Ventre River Road were affected by tree damage. Maximum wind gusts were estimated to be in the 80 to 120 mph range based on tree damage. This damage is in addition to the tornado that occurred at higher elevations to the southwest of this lower-elevation campground damage and road damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2022Every state in 2022This day in weather historyThe tornado archive for Wyoming, 2022Warnings in Wyoming, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042782, 1042789, 1064764, 1042780.